Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1993 Feb;27(2):228-31.

Hepatotoxicity associated with angiotensin-converting enzyme inhibitors.

Author information

  • 1Akron City Hospital, OH.

Abstract

OBJECTIVE:

To review published reports of hepatotoxicity associated with angiotensin-converting enzyme (ACE) inhibitors and to explore possible mechanisms of injury.

DATA SOURCES:

Published reports of hepatotoxicity associated with use of ACE inhibitors and investigations that suggest potential mechanisms of injury.

DATA SYNTHESIS:

Nineteen cases of ACE-inhibitor-associated hepatotoxicity are presented. Early theories regarding mechanisms are reviewed. Laboratory investigations of hepatic effects of eicosanoids on hepatic function are reviewed and a novel mechanism by which ACE inhibitors may cause hepatic injury is postulated.

CONCLUSIONS:

Hepatotoxicity, usually cholestatic in nature, has been reported with captopril, enalapril, and lisinopril use. Apparent cross-reactivity has been reported twice. Potential mechanisms of injury include idiopathic hypersensitivity and modulation of eicosanoid metabolism by inhibition of kininase II and subsequent increased hepatic bradykinin activity. Mediation via altered eicosanoid metabolism provides a plausible explanation for cross-reactivity among ACE inhibitors. Hepatotoxicity resolves if ACE inhibitors are stopped but may progress to liver failure if treatment is continued.

PMID:
8292107
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk